But Really: Why Do Multivitamins Turn Your Urine Neon Yellow?

We love wearing bold colors to the gym—nothing says “go hard or go home” like a neon yellow sneaker. But seeing neon in our toilet? That’s a whole other story.

Often you hear that the clearer your pee the better your health, so it can be alarming when your urine presents itself in a blindingly bright color after you’ve started taking a daily multivitamin. But before you rush to the ER, there’s some solid science to consider.

“Neon yellow pee generally occurs from excess vitamin B2 (a.k.a. riboflavin) in multivitamins,” says Jennie Ann Freiman, M.D., gynecologist and founder of wellness company Oobroo. And if you take a multivitamin, highlighter-esque yellow isn’t the only color you might see when you tinkle: All that bonus B2 could also turn your pee neon orange, says Brooke Alpert, R.D., founder of B Nutritious and author of The Sugar Detox: Lose Weight, Feel Great, and Look Years Younger.

Featured Products

According to the National Institutes of Health (NIH), riboflavin is naturally yellow, becoming fluorescent when it comes into contact with UV light. And since your body excretes what it doesn’t need, says Lisa Moskovitz, R.D., CEO and founder of the New York Nutrition Group, this shocking shade is what shows up on the porcelain throne after you pop a multi with high amounts of B2.

Related: From capsules to yummy gummies, take your pick of multivitamins. 

The daily Recommended Dietary Allowance for riboflavin is only .9 milligrams for women and 1.1 milligrams for men, says Freiman. However, vitamins can contain anywhere from 25 to 75 milligrams of it, she says. Compare that to a serving of fortified cereal, which has about 1.7 milligrams of vitamin B2, according to the NIH. (Other foods with riboflavin include yogurt, two percent milk, beef, salmon, and eggs.)

So, does the DayGlo hue signal any cause for concern? No, say experts—but it still provides some illuminating info about your health. “It is not considered dangerous or harmful, but it might indicate that you don’t need such a high dose of the supplement,” says Moskovitz. Since drinking water helps dilute the color of your pee, that neon color could also be a sign that you’re not chugging enough H2O on the regular, she adds.

That said, if your urine is a funky color and drinking more water to flush it out isn’t helping, head to the doc, says Alpert. Per the Mayo Clinic, dark or orange urine could be a sign of liver issues. “Anything you excrete is a sign of what’s going on inside,” says Alpert.

One thought on “But Really: Why Do Multivitamins Turn Your Urine Neon Yellow?

Comments are closed.